Wyoming, 2006

Wildfire in Wyoming, September 1 to 20, 2006

September 1 to 20, 2006 · NWS RIW · 1 event in 1 county or zone

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Purdy Fire, located 24 miles east of Kelly in Teton County, was ignited by lightning on Friday, August 4. The fire was initially allowed to burn in an effort to benefit forest resources in the area (Wildland Fire Use incident). The fire increased in size from 1300 acres on Sunday morning, August 13 to 4980 acres on Monday morning, August 14 due to dry and windy conditions. The fire grew steadily over the next several days and crossed the Continental Divide on the afternoon of Tuesday, August 15. Rapid fire growth was again experienced between Wednesday, August 23 and Friday, August 25 when the fire expanded from 11,300 acres to 18,900 acres in size. At this time, the fire began to threaten homes in the Union Pass area, approximately 21 miles west of Dubois in Fremont County. No structures were lost in the incident. Final containment was achieved on Wednesday, September 20. The fire torched 22,613 acres, approximately 12,000 acres on the Bridger-Teton National Forest and the remainder on the Shoshone National Forest. Total firefighting costs reached $10.6 million. The beginning of this event is provided in the August 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 3:00 PM MST, 9 hours earlier.

Area forecast discussion, Aug 31, 3:00 PM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
400 PM MDT THU AUG 31 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY
THE AIRMASS HAS REMAINED RATHER STABLE AFTER LAST NIGHTS COLD FRONT
THAT TRACKED SOUTH ACROSS THE STATE. NO PRECIP HAS BROKEN OUT ACROSS
THE CWA AND HAS REMAINED TO THE SOUTHEAST OF THE CWA. OTHERWISE
CUMULUS HAS FORMED OVER THE HIGHER TERRAIN OF SOUTHERN SWEETWATER
COUNTY WITH NO FAN FARE. CU FROM THE NEXT COLD FRONT HAS BROKEN OUT
IN MONTANA AS WELL AS OVER OUR ABSAROKA MTS. WILL LEAVE ISOLD POPS IN
THE CENTRAL...NORTH AND EAST AS THIS NEXT FRONT PUSHES SOUTH ACROSS
WYOMING LATE TONIGHT. MOST OF THE SHOWERS OF ANY SIGNIFICANT SHOULD
REMAIN OVER THE HIGHER TERRAIN WITH LIFTED INDICES TO REMAIN ABOVE
ZERO AND PW VALUES TO REMAIN AT OR BELOW .50. WITH 5MB 3 HOURLY
PRESSURE RISES BEHIND THE FRONT LATE TONIGHT AM EXPECTING A REPEAT OF
45 MPH WIND GUSTS BETWEEN 09Z AND 12Z TONIGHT IN THE NORTHERN BIG
HORN BASIN WITH 35 MPH WINDS IN JOHNSON COUNTY. THESE WINDS WILL
LIKELY DRAW SMOKE SOUTH BEHIND THE FRONT INTO WESTERN AND CENTRAL
WYOMING TONIGHT AND FRIDAY MORNING AS IT GETS TRAPPED WITHIN THE
FRONTAL INVERSION MUCH LIKE IT DID TODAY...ASSUMING THE FIRES IN
MONTANA ARE BURNING AT THE SAME INTENSITY. TEMPERATURES TODAY WERE
COOLER THAN EXPECTED...PROBABLY DUE TO THE SMOKE WHICH IS NATURES WAY
OF BALANCING THINGS OUT. THIS DID NOT STOP THE RH FROM DROPPING INTO
THE UPPER SINGLE DIGITS IN PORTIONS OF THE UPPER GREEN RIVER BASIN
AND PORTIONS OF YELLOWSTONE PARK WEST OF THE DIVIDE. THESE RHS SHOULD
RECOVER BEHIND THE FRONT BEGINNING TONIGHT. HIGH TEMPS SHOULD BE A
LITTLE COOLER FRIDAY BEHIND TONIGHTS FRONT AND BELOW THE SMOKE COVER.
THE THREAT OF AFTERNOON CONVECTION WILL NOT END UNTIL AFTER FRIDAY
AFTERNOON WHEN THE LAST OF THE SHORTWAVES BEHIND THE BACK SIDE OF THE
TROUGH MOVE THROUGH. PW VALUES WILL BE .60 IN EASTERN JOHNSON CO
FRIDAY WITH JOHNSON COUNTY AND THE BIG HORN MTS STANDING THE BEST
CHANCE OF ANY CONVECTION FRIDAY. A FEW THUNDERSTORMS WILL LINGER IN
THE BIG HORNS AFTER SUNSET FRIDAY NIGHT. A WARMING TREND WILL ENSUE
BEGINNING SATURDAY WITH SUNDAY SEEING HIGHS IN THE LOW TO MID 80S AT
THE LOWER ELEVATIONS EAST OF THE DIVIDE AS HIGH PRESSURE BUILDS IN
FROM THE WEST.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
SUNDAY THROUGH MONDAY NIGHT PLACES UPPER LEVEL HIGH PRESSURE
RIDGE OVER WESTERN AND CENTRAL WYOMING WITH RIDGE AXIS TO THE WEST
OVER WESTERN MONTANA...EASTERN IDAHO AND UTAH.  AT THIS TIME MODELS
KEEP MOISTURE WEST OF THE RIDGE AXIS.  INDICATIONS NOW ARE THAT THE
RIDGE WILL SHIFT EAST WITH AN UPPER LEVEL LOW DEVELOPING OVER THE
GREAT BASIN WITH TIME.  THIS SHOULD ALLOW MOISTURE TO DRIFT EAST
INTO WESTERN AND SOUTHERN WYOMING SUPPORTING ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE AFTERNOONS AND EVENING TUESDAY...
WEDNESDAY AND THURSDAY.  OVERALL...TEMPERATURES SHOULD BE RATHER
STEADY WITH GRADUAL WARMING SUNDAY AND MONDAY...THEN CLOUD COVER
WILL COME INTO PLAY ALONG WITH PRECIPITATION WHICH SHOULD MODERATE
ANY FURTHER WARMING AND MAY ACTUALLY COOL TEMPERATURES SLIGHTLY
BY THURSDAY.  MAIN DIFFERENCES IN EXTENDED MODELS OCCUR EAST OF
WYOMING WITH LOCATION OF CLOSED 500 MB LOW IN THE NORTHERN PLAINS
INTO THE GREAT LAKES AND MIDWEST.  ECMWF KEEPS THE LOW TO THE WEST
WHILE THE GFS PLACES THE LOW TO THE EAST.  PREFER GFS ALTHOUGH
OVERALL CHANGES DO NOT IMPACT FORECAST FOR WESTERN AND CENTRAL
WYOMING AT THIS TIME. POTENTIAL HURRICANE REMNANT MOISTURE COMING
NORTH FROM MEXICO COULD SIGNIFICANTLY MODIFY THE EXTENDED FORECAST IF
CURRENT TRACK WHICH TAKES THE MOISTURE NORTHWEST INTO THE PACIFIC
CHANGES TO A NORTHERLY TRACK INTO BAJA CALIFORNIA AND THE DESERT
SOUTHWEST.

&&

RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...C.BAKER
Hazardous weather outlook, Aug 31, 2:42 PM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
342 PM MDT THU AUG 31 2006

WYZ001>020-022>030-011100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
342 PM MDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER COLD FRONT WILL BRING COOLR TEMPERATURES AND CONTINUED
CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE
NORTHEASTERN PART OF THE STATE TONIGHT. THE MAIN HAZARD WILL BE
GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE FRONT
WILL ALSO LIKELY BRING NORTHERLY 45 MPH WINDS ACROSS THE NORTHERN BIG
HORN BASIN LATE TONIGHT AS WELL AS 35 MPH WINDS ACROSS JOHNSON
COUNTY. THESE WINDS WILL PULL SMOKE SOUTH INTO WESTERN AND CENTRAL
WYOMING TONIGHT FROM FIRES THAT ARE CURRENTLY BURNING ACROSS SOUTHERN
MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS NORTHEAST
WYOMING FRIDAY BEFORE EXITING OFF TO THE EAST. NORTHERLY WINDS
WILL PULL SMOKE SOUTH INTO WESTERN AND CENTRAL WYOMING FRIDAY FROM
FIRES THAT ARE CURRENTLY BURNING ACROSS SOUTHERN MONTANA. THE REST OF
THE WEEK WILL SEE DRY CONDITIONS AND WARMING TEMPERATURES BEGINNING
SATURDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS AT AND ABOVE 40 MPH. THANK
YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains East

When
September 1, 12:00 AM MST to September 20, 7:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531593.